For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Delaying meds... Go to previous topic Go to next topic Go to higher level

By jcoff012 On 2013.09.26 18:11
Anyone care to discuss this issue? My husband does not want to take any meds other than his dosage of Requip. He is on 4 pills a day, up from two...for about a week and a half. (This doubled the dosage, but it is still a rather small dosage.) No weird side effects yet...he has been OCD all his life, nothing new there! lol

He has been told by more than one doctor that his tremors can be masked, but will not "go away" completely, and he is able to function well mentally. He still drives and uses his power tools. Is he slower walking? Yes. Can he multitask? No. Does he drool and stare blankly? Yes. Other symptoms? Yes, common ones.

He is convinced that he does not yet "need" more medication and chooses to not live his life in a medical "fog" as he calls it. At least, not yet.

Any thoughts?

Before we meet with the new doctor in San Francisco, just wanted to run this by all of you who have faced so many more issues than we. He is of the opinion that starting a meds routine will only mask the problem. So, he would rather err on the side of less is better til the ultimate decision is made FOR him later in life.

I worry that by not taking sinemet or something to help halt the deterioration, he is making life needlessly painful and is losing more and more neurons daily.

By LOHENGR1N On 2013.09.26 19:47
Jane, right now there is nothing known to halt or even delay progression. There are studies and reports seeking this but as now nothing definite. Even on the medication we still lose more and more dopamine daily. Back in the day the rule of thumb was to hold off on the Sinemet as long as you could because it has a limited time of optimum effectiveness. Med routines and even deep brain stimulation only mask the problems. Again at present nothing is medically proven to halt, delay or reverse the steady death of cells in Parkinson's Disease. It steadily continues killing our brain cells at it's own rate. It is a progressive fatal disease no matter if current norms want to call it a chronic condition or not. That being the case I guess it is up to the Patient with consultation of Their Neurologist as to when to decide starting a medication weighing the side-effects verses the benefits.

By jcoff012 On 2013.09.26 22:44
I was "afraid" you would say that, Al..I guess we will wait to see what the new neurologist has to say. I just cannot wish he would take something to relieve his constant pain, etc...He has the vicodin prescription, but the side effects are not worth the pill, in his words. Before PD, he didn't want to take even an aspirin, so I am not surprised.

By lurkingforacure On 2013.09.26 23:18
If we could go back in time, we would have never started taking an agonist, Mirapex, and would have taken sinemet as our first and only drug.

Sinemet, when it works, DOES help with pain and many other symptoms, but not tremor. The problem is, its half life is very short, while the half life of agonists is much longer.

NOTHING OUT THERE TODAY HAS BEEN PROVEN TO DELAY PROGRESSION... the best thing you can do to slow PD down is, from my reading and I am no doctor:

1. reduce stress as much as possible
2. eat the healthiest foods you can (organic, tons of fruits/veggies)
3. exercise, exercise, exercise
4. be involved socially

That's it. While simple, this list is next to impossible to do in our modern world on a daily basis, but we are working on it.

By Threadhead On 2013.09.27 08:09
[deleted]

By mylove On 2013.09.28 13:06
Another perspective. I've heard agonists be the devil here on the board, but as with anything else, it's individual. We are on Requip, and it works for us, and works well. Once he moved from the distributed doses to the XL once a day, even the nausea largely went away. It's a good choice for him, and has been, so we are sticking with it.

What I've become uncomfortable with, and the only reason I'm still a little on the fence with our MDS, is the automatic bumping of the sinemet dose every time something changes. If he isn't sleeping well, she wants to bump the sinemet. If he feels stiff or tired, she wants to bump the sinemet. I'm selfish. I want to keep the sinemet working for as long as possible, so I don't WANT him on his top dosage of sinemet yet. I'm thankful that the Requip helps to stave that off. I don't believe that Requip is the drug from hell for everybody.

I realize that this is the dilemma of the neuro vs the MDS, so that's something to keep in mind for those who use one vs the other. We are aware of that issue and managing it, for now. She's very open and respectful of his choices, so it's worth working with her on the sinemet issue.

Edited to add - he does have pain, sometimes quite a bit. Sinemet helps a little, but not entirely. Vicodin didn't help much and introduces other side effects. We live in Washington state. He gets the most pain and anxiety relief from medical marijuana edibles, and we have found that a very small amount is effective. There are certain types of medical mj that produce no 'high' but relieve pain, anxiety and nausea which is why they work so well for cancer patients. Again, if it isn't your bag, don't try it, but I'm reporting what works for us, and apparently many others, if you do some research. PD is on the list of prescribable conditions here.

By olpilot On 2013.09.30 00:16
I am a big believer in taking anything to make things better. I am up to 4-5 mg pills of ropinarol per day, 10 mg azilect, 2 amamtadine, plus pain and sleep pills. A lot, but it all helps with the quality of life. I need to adjust the ropinarol soon because I have just started sleep attacks, very disconcerting. Reinforces my quitting driving, and makes me nervous in the shop, but I'm extremely careful now. Pain medication is so important, the pain is going to be forever and so will the pain meds with both increasing as time goes on. Why suffer, pain makes it harder to concentrate, and makes you grumpy. My feeling is if it will help take it, but BE INFORMED, with the internet I always look up what I am taking, what it does, side effects, and look for comments from people who have taken it to see what they have to say. The meds I take and the effects don't just effect me, they effect every aspect of life and my relationship with other people,especially my family. Just as much as not taking something that would help can hurt.

By McCall On 2013.10.10 11:43
Sinemet Does help tremendously with Tremor at least for my husband it does and some with stiffness. Also Sinemet does not cause symptoms to get worse over time, the disease itself does that. If he would take Sinemet he would probably feel much better NOW. But the final choice is up to him.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you